Alert archive / Florida / Tornado Warnings in 2005

Tornado Warning 12, NWS EYW

September 20, 2005

NWS EYW issued this tornado warning at Sep 20, 2005, 3:56 PM EDT. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 20, 2005, 3:56 PM EDT (19:56 UTC)
Expired
Sep 20, 2005, 4:30 PM EDT
In force
34 min
Issued by
NWS EYW
Area
Counties, with a storm outline in the text

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS EYW wrote its last area forecast discussion before this tornado warning went out at Sep 20, 3:30 PM EDT, 26 minutes earlier.

Area forecast discussion, Sep 20, 3:30 PM EDT, 26 minutes before
FLORIDA KEYS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KEY WEST FL
330 PM EDT TUE SEP 20 2005

.DISCUSSION...
.OBSERVATIONS/TRENDS...
RECENTLY UPGRADED CATEGORY 2 HURRICANE RITA...WAS MOVING THROUGH THE
STRAITS OF FLORIDA TO THE WEST NEAR 15 MPH. A RECENT RADAR POSITION
ESTIMATE FOR THE CENTER OF CIRCULATION IS UNDER 50 MILES SOUTH
OF KEY WEST. EARLIER HEAVIER RAIN BANDS HAVE PEELED OFF TO THE
NORTHWEST AND ARE CIRCLING AROUND THE SOUTHERN AND EASTERN SIDE OF
RITA...AND CLOSER TO THE CENTER OF CIRCULATION ON THE NORTH SIDE. A
LARGE WEDGE OF WEAK OR NO ECHOES WAS NOTED IN THE NORTHEASTERN
QUADRANT OF RITA EARLIER THIS AFTERNOON...BUT THIS AREA IS FILLING
IN WITH A BAND OF STRONGER REFLECTIVITY.

.FORECASTS...
RITA WILL BE ENTERING THE SOUTHEASTERN GULF THIS EVENING...ON A
WESTWARD HEADING ON THE SOUTH SIDE OF THE UPPER RIDGE OVER THE
NORTHERN GULF OF MEXICO. ALTHOUGH RADAR ESTIMATES IN GENERAL...AND
SENSORS ALONG THE ISLANDS...HAVE NOT INDICATED EXCESSIVELY LARGE
ACCUMULATIONS ALONG THE ISLANDS...SEVERAL BANDS HAVE PAINTED AROUND
5 INCHES OF RAINS VERY CLOSE TO SOME OF THE ISLANDS. DRIVING
DOWNPOURS WILL BE PREVALENT ALONG THE ISLANDS THIS EVENING. SEVERAL
MORE INCHES OF ACCUMULATION WILL BE LIKELY FOR THE ENTIRE SERVICE
AREA. A FLOOD WATCH IS CURRENTLY IN EFFECT UNTIL 8 THIS EVENING.
THIS WILL PROBABLY BE EXTENDED LATER.

EXPECT NO CHANGE IN THE HURRICANE WARNING AT THIS TIME FOR THE
ENTIRE ISLAND CHAIN.

ALSO...CONDITIONS WILL BECOME MORE FAVORABLE FOR TORNADOES. THE
CURRENT WATCH...SET TO EXPIRE AT 5 PM...WILL MORE THAN LIKELY BE
EXTENDED/REISSUED IN SOME ORIENTATION...AND EXPECT THIS TO COVER
ALL OF THE ISLANDS THIS EVENING...AND PROBABLY THROUGH TONIGHT.

CONTINUE TO MONITOR THE LATEST ADVISORIES FROM THE NATIONAL
HURRICANE CENTER...AND LOCAL STATEMENTS AND/OR WARNINGS FROM THE KEY
WEST FORECAST OFFICE CONCERNING THE LOCAL EFFECTS FROM RITA.

TOMORROW THROUGH LATE THIS WEEK...RITA PULLS FURTHER INTO THE GULF.
LOCAL CONDITIONS WILL TAKE A WHILE TO SETTLE. OUR FORECAST POPS AND
WIND SPEEDS WILL BE SLOWLY LOWERED TO MORE SEASONAL VALUES AS FAR AS
RAIN CHANCES AND WIND SPEEDS ARE CONCERNED THROUGH THE MIDDLE OF THE
WEEK. THE FLORIDA KEYS AND SURROUNDING WATERS WILL BE CONVECTIVELY
ACTIVE THROUGH WEDNESDAY. IT WILL TAKE AT LEAST UNTIL THURSDAY TO
DROP TO A LOWER CHANCE OF RAIN AND SEASONAL TEMPERATURES. HIGH
PRESSURE WILL BE DROPPING AND SETTLING DOWN THE PENINSULA AND CLOSE
TO THE KEYS THROUGH THAT PERIOD.

.MARINE...
HURRICANE FORCE CONDITIONS WILL BE SUSTAINED THROUGH THE WATERS
ADJACENT TO THE LOWER KEYS...AND SHOULD GUST OCCASIONALLY NEAR OR
JUST ABOVE THAT LEVEL IN THE REMAINING WATERS THROUGH THE EARLY
EVENING. AGAIN...EXPECT NO CHANGE TO THE HURRICANE HEADLINE AT THIS
TIME.

&&

.AVIATION...
SEE BOTH THE MTH AND EYW TAFS...WITH BOTH THE MARATHON AND KEY WEST
AIRPORTS CLOSED UNTIL FURTHER NOTICE.

&&

PRELIMINARY HEADLINES...MINOR ORIENTATION ADJUSTMENTS MAY BE
NECESSARY AT THE LAST MINUTE.

.EYW WATCHES/WARNINGS/ADVISORIES...HURRICANE WARNING FOR ALL THE
   FLORIDA KEYS AND KEYS COASTAL WATERS...
FLZ076-077-078-GMZ031-032-033-052-053-054-072-073-074-075.
TORNADO WATCH/FLOOD WATCH...FLZ076-077-078.

&&

PUBLIC/MARINE................MR
AVIATION/SHORT TERM..........DM/JL
HURRICANE LOCAL STATEMENTS...BS/DF
Hazardous weather outlook, Sep 20, 6:25 AM EDT, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
625 AM EDT TUE SEP 20 2005

FLZ076>078-GMZ031>033-052>054-072>075-211000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
625 AM EDT TUE SEP 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A HURRICANE WARNING IS IN EFFECT FOR ALL OF THE FLORIDA KEYS AND
SURROUNDING WATERS.

A FLOOD WATCH AND TORNADO WATCH IS IN EFFECT FOR ALL THE FLORIDA
KEYS.

TROPICAL CYCLONE RITA IS EXPECTED TO STRENGTHEN INTO A HURRICANE
TODAY AS IT MIGRATES THROUGH THE FLORIDA STRAITS...BEFORE EMERGING
INTO THE EXTREME SOUTHEAST GULF OF MEXICO LATE TONIGHT. WIDESPREAD
SQUALLS ACCOMPANIED BY ISOLATED THUNDERSTORMS WILL IMPACT THE
FLORIDA KEYS AND SURROUNDING WATERS...WITH ACTIVITY GRADUALLY
BECOMING INTERMITTENT LATE TONIGHT. MOREOVER...HURRICANE FORCE WINDS
ACCOMPANIED BY HEAVY RAINFALL AMOUNTS CAN BE EXPECTED OVER A GOOD
PORTION OF THE FLORIDA KEYS AND SURROUNDING WATERS. IN
ADDITION...ISOLATED TORNADOES ARE POSSIBLE ACROSS OUR ENTIRE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINDS...SEAS...SHOWER AND THUNDERSTORM ACTIVITY WILL DECREASE DURING
WEDNESDAY...WITH THE PRIMARY THUNDERSTORM HAZARDS BEING LIGHTNING
AND GUSTY WINDS.

FOR WEDNESDAY NIGHT THROUGH MONDAY...ISOLATED THUNDERSTORMS WILL
IMPACT THE FLORIDA KEYS AND SURROUNDING WATERS. THE PRIMARY
THUNDERSTORM HAZARDS WILL BE LIGHTNING AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REMAIN COGNIZANT OF THE LATEST ADVISORIES FROM THE
NATIONAL HURRICANE CENTER...AS WELL AS THE LATEST STATEMENTS AND
FROM THE NATIONAL WEATHER SERVICE OFFICE IN KEY WEST.

APA

In the hours before

Special weather statement, Sep 20, 11:24 AM EDT, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
1124 AM EDT TUE SEP 20 2005

FLZ076>078-201600-
MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS-
1124 AM EDT TUE SEP 20 2005

...A SHORT BREAK ON NORTH KEY LARGO...

A TEMPORARY LULL WILL TAKE PLACE ON NORTH KEY LARGO. OUR RADAR SHOWS
ANOTHER CLUSTER OF HEAVY SHOWERS...WITH 60 MILE AN HOUR WINDS...
APPROACHING. BY 12 NOON...THIS ROUND OF NEAR-HURRICANE FORCE WINDS
WILL SWEEP THROUGH.

IN THE LOWER KEYS...WE ARE WATCHING THE APPROACH OF THE NORTHERN
EYE WALL. STORMS ON THE NORTHERN PERIPHERY OF THIS FEATURE ARE
LOCATED 20 TO 30 MILES SOUTH OF MARATHON. THE CURRENT PATH OF THE
STORM WILL BRING THE NORTH EYE WALL WITHIN ABOUT 10 MILES OF THE
LOWER KEYS WITHIN A FEW HOURS.

DFM
Special weather statement, Sep 20, 12:00 PM EDT, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
1200 PM EDT TUE SEP 20 2005

FLZ076>078-201645-
MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS-
1200 PM EDT TUE SEP 20 2005

...STRONG BANDS IN THE KEYS...

ANOTHER CLUSTER OF STRONG SHOWERS AND THUNDERSTORMS IS PUSHING
THROUGH THE UPPER KEYS. NEAR-HURRICANE CONDITIONS WILL PREVAIL HERE
INTO THE EARLY AFTERNOON HOURS.

IN THE LOWER KEYS...A NARROW BAND OF HEAVY SHOWERS IS AFFECTING
SUGARLOAF...BIG COPPITT...AND KEY WEST. WINDS TO 60 MILES AN HOUR
AND BLINDING RAIN WILL TAKE PLACE HERE.

IN THE MIDDLE KEYS...THE HEAVY RAIN IS LETTING UP TEMPORARILY.
RAINFALL TOTALS IN THE KEYS ARE 2 TO 3 INCHES SO FAR.

DFM
Special weather statement, Sep 20, 12:41 PM EDT, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
1241 PM EDT TUE SEP 20 2005

FLZ076>078-201730-
MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS-
1241 PM EDT TUE SEP 20 2005

...HEAVY RAIN ON NORTH KEY LARGO...

NORTH KEY LARGO IS TAKING A BATTERING TODAY. VERY HEAVY RAIN...WINDS
TO 60 MILES AN HOUR...AND EXTREME TURBULENCE WILL PREVAIL FROM THE
STRETCH TO OCEAN REEF THROUGH 130 PM.

IN THE LOWER KEYS WE ARE WATCHING THE APPROACH OF THE NORTHERN EYE
WALL. THE EYE ITSELF IS LOCATED ABOUT 40 MILES SOUTH OF AMERICAN
SHOAL. STORMS ON THE NORTH WALL ARE JUST BRUSHING THE SOUTH SHORE OF
THE LOWER KEYS.

SALT WATER HAS ENCROACHED ON THE OVERSEAS HIGHWAY AT NUMEROUS
LOCATIONS...FROM MILE MARKER 11 ALL THE WAY TO THE STRETCH. THE ROAD
IS IMPASSABLE.

DFM
Special weather statement, Sep 20, 1:19 PM EDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
119 PM EDT TUE SEP 20 2005

FLZ076>078-201800-
MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS-
119 PM EDT TUE SEP 20 2005

...THE KEYS GET A BREAK...

THE PRESENTATION OF HURRICANE RITA ON OUR RADAR...INDICATES THAT MOST
OF THE ISLANDS WILL GET A SHORT BREAK FROM THE HEAVY RAIN. THREE TO
FOUR INCHES ALREADY HAVE FALLEN.

WIND IS INCREASING IN THE LOWER KEYS...AS THE STORM MAKES ITS CLOSEST
APPROACH. THE OUTER EDGE OF THE NORTHERN EYE WALL LIES 20 TO 30 MILES
SOUTH OF BOCA CHICA ISLAND. GUSTS TO 60 MILES AN HOUR ARE OCCURRING
AT THE KEY WEST AIRPORT WEATHER STATION.

HIGH TIDE IS OCCURRING...AND WATER IS COMING OVER THE SEA WALL ON
SOUTH ROOSEVELT IN KEY WEST. THE SHERIFF REPORTS THE OVERSEAS HIGHWAY
IS IMPASSABLE AT SEVERAL POINTS UP THE ISLAND CHAIN.

DFM
Special weather statement, Sep 20, 1:55 PM EDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
155 PM EDT TUE SEP 20 2005

FLZ076>078-201830-
MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS-
155 PM EDT TUE SEP 20 2005

...HEAVY RAIN IN PLANTATION...

OUR RADAR SHOWS STRENGTHENING IN A RAIN BAND...HEADED FOR THE UPPER
KEYS. THROUGH 230 PM...ISLAMORADA...PLANTATION...AND TAVERNIER
WILL EXPERIENCE VERY HEAVY RAIN AND WINDS TO 60 MILES AN HOUR
OR MORE. THIS WILL EXACERBATE EXISTING FLOODING ON THE OVERSEAS
HIGHWAY.

ONLY LIGHT TO MODERATE RAIN WILL TAKE PLACE IN THE REST OF THE
KEYS. THIS BREAK MAY BE DUE TO DOWN-SLOPING OFF THE ISLAND OF CUBA...
SENDING SOME DRIER AIR INTO THE SYSTEM.

WINDS ARE STRONG IN THE KEYS. FREQUENT GUSTS TO 60 MILES AN HOUR ARE
BEING REPORTED. THIS IS DUE TO THE PRESENCE OF THE EYE WALL JUST OFF
SHORE. A GUST TO 79 MILES AN HOUR WAS REPORTED A SOMBRERO KEY LIGHT
AT 100 PM.

DFM
Special weather statement, Sep 20, 3:42 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
342 PM EDT TUE SEP 20 2005

FLZ076>078-202015-
MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS-
342 PM EDT TUE SEP 20 2005

...RAIN BANDS ON KEY LARGO...

OUR RADAR SHOWS A RAIN BAND WITH STRONG SHOWERS AFFECTING KEY
LARGO. A PERIOD OF HEAVY RAIN AND WIND GUSTS TO 50 OR 60 MILES AN
HOUR WILL BE LIKELY FROM ISLAMORADA TO OCEAN REEF. A WATERSPOUT WAS
INDICATED BY RADAR WITHIN THIS BAND.

IN THE LOWER KEYS...THE NORTH EDGE OF THE EYE WALL OF HURRICANE
RITA IS JUST BRUSHING THE SOUTH SHORE NEAR KEY WEST. FREQUENT WIND
GUSTS TO 60 MILES AN HOUR AND INTERMITTENT HEAVY RAIN ARE LIKELY
HERE.

DFM

The office that day

Everything else NWS EYW issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 2:21 PM EDTTornado WarningEYW24 min
Sep 20, 2:53 PM EDTTornado WarningEYW37 min
Sep 20, 4:24 PM EDTTornado WarningEYW66 min
Sep 20, 5:25 PM EDTTornado WarningEYW65 min

Nearby

Tornado Warnings in Florida, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.